Flood, Douglas
- When
- July 1, 1:55 PM CST
- Where
- Douglas County, 0.69 mi S of Valley
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.310, -96.350
Fire department reported street flooding in the Valley.
Long duration rainfall over western Douglas County led to minor street flooding in Valley and Waterloo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Long duration rainfall over western Douglas County led to minor street flooding in Valley and Waterloo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 1, 11:38 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1238 PM CDT Sat Jul 1 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 315 AM CDT Sat Jul 1 2023
Key Messages:
- Numerous showers and thunderstorms expected today with below
normal temperatures. Severe weather is not expected, but there
is a slight chance of excessive heavy rainfall across southwest
Iowa.
- Dry weather expected Sunday and Monday with temperatures
climbing back into the lower to mid 90s by Monday and Tuesday.
- Thunderstorms become likely Tuesday night into Wednesday as a
cold front moves into the region, with a threat of severe
storms.
Widespread showers and thunderstorms have been primarily confined
to areas south of I80 early this morning, along the nose of the
low level jet where moisture transport has been maximized. There
have been pockets of heavy rainfall, ranging from one half to as
much as 2 inches in spots, as the area remained in the axis of
high PW values around 1.9". The intensity has diminished over the
last 90 minutes or so.
The upper trough that currently across central NE will shift
eastward today, moving to east central NE during the heat of the
afternoon. This should help to ignite numerous to widespread
additional showers and storms by late morning into the afternoon,
then winding down and ending from west to east by midnight. This
results in a generally cloud and wet day for most of us, and high
temperatures only reach the mid to upper 70s for many locations,
well below normal. Temps could still reach the lower 80s along the
NE/SD border where the chance of rain is lower, and they could see
more sunshine. Pockets of heavy rainfall are possible, and if the
rain falls over locations that have received heavy rainfall the
last couple of days, some minor lowland flooding could occur
across southeast NE and southwest IA.
Sunday and Monday are shaping up to be beautiful days leading up
the July 4 holiday. Ample sunshine should help temps climb to the
upper 80s to lower 90s for Sunday, and then the lower to mid 90s
for Monday, about 5 to8 degrees above normal. Dewpoints in the mid
60s will help create heat index values 1-3 degrees above the air
temperature. The could be spotty thunderstorms across central NE
Sunday night, but think they'll stay west of the area.
Looking ahead to Independence Day, we do see a chance for thunderstorms
during the afternoon in northeast NE as a cold front moves toward
the region, which then moves through the region Tuesday night.
This front could bring widespread natural fireworks to the region
Wednesday night with Pops increasing to 60-70% that could linger
into Wednesday morning. And machine learning algorithms are
suggesting a higher threat of severe storms by then as well.
Another hot day is expected Tuesday ahead of the front with highs
again in the lower to mid 90s, with heat index values in the mid
and possibly upper 90s.
With the front south of the area by Wednesday, highs only reach
the upper 70s north of I80, but still reach the lower 80s to the
south. Rain chances linger into Wednesday, but things should dry
out by Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 1 2023
Concern will be reduced visibility and cigs with heavy rain that
will slowly sink cross across the area this afternoon and evening.
Heaviest rains have dropped visibility to a mile with MVFR CIGS
flirting with IFR cigs. Storms and rainfall will be slow to move
once developed.
Expect the worst conditions to generally slide south over the
course of the afternoon and evening. Conditions will improve
quickly once ended. Expect worst to be done by 20Z Saturday at
OFK, 22Z Saturday at LNK, and 23Z Saturday at OMA.
Winds will be light through it all.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 9 PM CDT this evening for NEZ066>068-078-
088>093.
IA...None.
&&
DISCUSSION...DeWald
AVIATION...NicolaisenHazardous Weather Outlook National Weather Service Omaha/Valley NE 232 PM CDT Sat Jul 1 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 232 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a threat for a few stronger and possibly severe storms in southwest Iowa and extreme southeast Nebraska this afternoon, with gusty winds and hail up to 1 inch possible. Locally heavy rains are possible, with a risk for localized flooding in southeast Nebraska and southwest Iowa where heavy rains have fallen the last couple of days. Flash flooding concerns end this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance for strong and possibly severe thunderstorms appears to be on Independence Day during the late afternoon and evening as a cold front moves into the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Fire department reported street flooding in the Valley.
Fire department reported minor street flooding in Waterloo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108021, 1108022.